Alabama, 2003

Funnel Cloud in Alabama, May 17, 2003

May 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 10:15 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 17, 10:15 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1115 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM.

.BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041
89
JBW
Hazardous weather outlook, May 17, 12:00 PM CST, 55 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Local storm report, May 17, 9:35 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 AM    6 NE SHOTTSVILLE          AL   WIND DAMAGE
05/17/03   MARION                         TREES DOWN NEAR HWY 19.
                                          REPORTED BY MARION COUNTY
                                          EMA.
Special weather statement, May 17, 11:07 AM CST, 1 hour 48 minutes before
ALZ013-171800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE COUNTY UNTIL 100 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BAZEMORE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...GLEN
ALLEN...FAYETTE...BERRY AND BAZEMORE THROUGH 100 PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY
HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3391 8785 3392 8794 3355 8793 3353 8772
          3363 8764 3362 8750 3392 8765
Special weather statement, May 17, 11:14 AM CST, 1 hour 41 minutes before
ALZ022-171815-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 115 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PALMETTO...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO...
HARPERS MILL AND GORDO THROUGH 115 PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3354 8816 3300 8831 3316 8784 3353 8785
Special weather statement, May 17, 11:32 AM CST, 1 hour 23 minutes before
ALZ023-171830-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 130 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF SAMANTHA...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA THROUGH 130
PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3359 8762 3345 8782 3305 8781 3327 8710
          3338 8730 3360 8735
Special weather statement, May 17, 12:10 PM CST, 45 minutes before
ALZ015-171915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 215 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF OAKMAN...MOVING NORTHEAST AT 35 TO 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER...GOODSPRINGS...CORDOVA...SUMITON...SIPSEY AND DORA THROUGH
215 PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3375 8749 3365 8747 3365 8712 3384 8697
          3399 8746

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Tuscaloosa

When
May 17, 12:55 PM CST
Where
Tuscaloosa County, Fosters
Reported by
TRAINED SPOTTER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A funnel cloud was reported in the Fosters area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360539.